Two Cases of Hyperpigmentation

September 14, 2005
Robert P. Blereau, MD

,
N.k. Akritidis, MD

,
G. Mantzios, MD

During a routine physical examination of a healthy 7-year-old African-American boy, this striking-and puzzling-hyperpigmentation was noted on his palms.

During a routine physical examination of a healthy 7-year-old African-American boy, this striking-and puzzling-hyperpigmentation was noted on his palms. Before starting to sort through an array of possible exotic diagnoses, Robert P. Blereau, MD of Morgan City, La, delved into the child's history and unearthed the source of this discoloration. The boy had suffered third-degree burns on both palms at age 2, and his mother explained that skin from the child's thigh (with naturally darker coloration) had been used as the donor site for grafts.

When a 65-year-old woman was hospitalized because of pyelonephritis, the slate-gray hyperpigmentation of her skin attracted attention. Her history revealed that she had been taking amiodarone for the past 2 years, ever since her cardiologist prescribed it for ventricular arrhythmia.

Write Drs N.K. Akritidis, G. Mantzios, T. Papaxanthis, and E. Kapsali of Ioannina, Greece: amiodarone is an iodine-containing compound used for atrial and ventricular arrhythmias, as well as for Wolff-Parkinson-White syndrome. Its common side effects include photosensitivity, headache, tremor, nausea, constipation, microdeposits on the cornea, and increased prothrombin time. Rare complications include peripheral neuropathy, pulmonary fibrosis, hypothyroidism, hyperthyroidism, hepatic dysfunction, and-as seen in the patient pictured here-melanosis. This effect, which is purely cosmetic, is slowly reversible when the drug is discontinued. In some cases, the discoloration may never disappear completely.